Alert archive / Wisconsin / Flash Flood Warnings in 2005
Flash Flood Warning 1, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 24, 2005, 2:30 AM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 2:30 AM CDT (07:30 UTC)
- Expired
- Jul 24, 2005, 6:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Ashland County, WI, Bayfield County, WI, Iron County, WI
The radar
The Duluth radar (KDLH), 121 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:05 AM CDT | FLASH FLOOD | 5 S Ashland, WI | WATER RUNNING OVER THE TOP OF WHITE RIVER DAM IN NORTHWESTERN ASHLAND COUNTY CAUSING FLOODING OF ROAD NEAR DAM. |
| Jul 24, 3:10 AM CDT | FLASH FLOOD | Mercer, WI | DITCHES FILLED WITH WATER AND FLOODING ON ROADS IN SPOTS NEAR MERCER WI. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5174 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 435 m²/s²
- 0-3 km storm-relative helicity
- 656 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 22.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KDLH 240737
FFWDLH
WIC003-007-051-241130-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
230 AM CDT SUN JUL 24 2005
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ASHLAND COUNTY IN NORTHWEST WISCONSIN
THIS INCLUDES THE CITY OF ASHLAND
BAYFIELD COUNTY IN NORTHWEST WISCONSIN
IRON COUNTY IN NORTHWEST WISCONSIN
* UNTIL 630 AM CDT
* AT 225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS THUNDERSTORMS FROM BAYFIELD TO IRON COUNTIES. THE STORMS
WERE MOVING OVER THE SAME GENERAL AREAS...AND SHIFTING TO THE EAST
AT AROUND 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO INO...MASON
GRAND VIEW...BENOIT...MARENGO...HIGH BRIDGE...GURNEY...UPSON...
ASHLAND AND HURLEY.
RADAR AND WEATHER OBSERVATION DATA INDICATED THAT SOME 4 TO 5 INCHES
OF RAIN MAY HAVE FALLEN ACROSS THESE COUNTIES. ANOTHER COUPLE INCHES
IS POSSIBLE IN THE WARNED AREA THROUGH 5 AM. THE RAIN WILL BE
GRADUALLY ENDING FROM WEST TO EAST...BUT RIVERS WILL CONTINUE TO
RISE EVEN THOUGH THE RAIN HAS ENDED.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. CAMPERS NEAR STREAMS
OR CREEKS SHOULD MOVE TO HIGHER GROUND.
LAT...LON 4684 9074 4628 8999 4600 8994 4600 9088
4617 9088 4619 9152 4677 9151
$$
DAPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:55 PM CDT, 11 hours 35 minutes earlier.
Area forecast discussion, Jul 23, 2:55 PM CDT, 11 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 255 PM CDT SAT JUL 23 2005 .DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING. TRAILING CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY. WARM FRONT IS RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO IOWA. THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH DAKOTA... WHERE THE CAP IS WEAKER. THE PRIMARY LOW IS STILL OVER SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH DAKOTA. CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR THE BRAINERD LAKES TOWARD PINE COUNTY. MUCAPE VALUES ARE GENERALLY 1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP. EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER VALUES OVER THE ARROWHEAD. CAPPING WILL WEAKEN WITH APPROACHING SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES GROWING OVER 2000 THIS EVENING. SO EXPECT ORGANIZED CONVECTION TO FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP. SPC ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA... SLIGHT RISK ELSEWHERE. BY 12Z... SYSTEM WILL BE THROUGH THE AREA. DRY AND SLIGHTLY COOLER AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY. NEXT WAVE COMES IN MONDAY. NOT NEARLY THE INSTABILITY WITH THIS SYSTEM COMPARED TO WHAT IS OCCURRING NOW. CAPE VALUES OVER THE FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE. DID INCREASE POPS FOR THE SOUTHERN COUNTIES. BOTH GFS AND NAM GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE ALONG THIS PATH. SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER. FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR NEGLIGIBLE. && .AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z. .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. KFM
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 18 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 807 AM CDT SAT JUL 23 2005 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 807 AM CDT SAT JUL 23 2005 ...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS EVENING...ESPECIALLY IN THE MODERATE RISK AREA. AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM THE TWIN PORTS THROUGH NORTHERN WISCONSIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT. THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 11:03 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas | 27 min |
| Jul 23, 11:53 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 36 min |
| Jul 24, 5:53 AM CDT | Flash Flood Warning | DLH | Ashland, Bayfield, Iron | 4 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.